FDA: Homeopathic products linked to children's deaths
Parents should take note that homeopathic teething tablets and gels may pose a risk to infants and children, according to The U.S. Food and Drug Administration. Up to 10 children's death may be linked to such products, the agency says.
The FDA is urging consumers to immediately stop using these products and dispose of any in their possession.
Homeopathic teething tablets and gels are distributed by CVS, Hyland’s, and possibly others, and are sold in retail stores and online.
Children using these products can experience seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation, according to the FDA.
“Teething can be managed without prescription or over-the-counter remedies,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”
The FDA is analyzing adverse events reported to the agency regarding homeopathic teething tablets and gels, including seizures in infants and children who were given these products, since a 2010 safety alert about homeopathic teething tablets. The FDA is currently investigating this issue, including testing product samples.
Homeopathic teething tablets and gels have not been evaluated or approved by the FDA for safety or efficacy. The agency is also not aware of any proven health benefit of the products, which are labeled to relieve teething symptoms in children.
The FDA encourages health care professionals and consumers to report adverse events or quality problems experienced with the use of homeopathic teething tablets or gels to the FDA’s MedWatch Adverse Event Reporting program: